Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 99, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 20, 2004, 10:49 PM EDT for Bath County, Kentucky. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2004, 10:49 PM EDT (02:49 UTC)
- Expired
- Aug 21, 2004, 12:15 AM EDT
- In force
- 86 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Bath County, KY
The radar
The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 210252
FFWJKL
KYC011-210415-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1049 PM EDT FRI AUG 20 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BATH COUNTY IN EASTERN KENTUCKY.
* UNTIL 1215 AM EDT.
* AT 1047 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN 2 MILES SOUTH OF REYNOLDSVILLE...OR ABOUT 3 MILES NORTHWEST OF
OWINGSVILLE...MOVING NORTHEAST AT 10 MPH.
* THE EXCESSIVE RAINFALL WILL BE...
NEAR OWINGSVILLE AT 1055 PM EDT
AROUND CRAIGS AT 1110 PM EDT
NEAR SLATE VALLEY AT 1115 PM EDT
OVER ODESSA AT 1120 PM EDT
THE FOLLOWING STREAM BASINS WILL BE MOST AFFECTED BY THIS RAINFALL
...LANE BRANCH...FLAT CREEK AND BENNETT BRANCH.
THIS AREA HAS PICKED UP BETWEEN ONE AND TWO INCH OF RAIN SINCE 9 PM
EDT WITH AN ADDITIONAL INCH OF RAIN POSSIBLE BY MIDNIGHT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3815 8357 3814 8359 3816 8358 3818 8360
3814 8363 3814 8360 3814 8360 3805 8381
3813 8386 3818 8396 3829 8382 3829 8373
$$
GREIF1 follow-up statement
000 WGUS73 KJKL 210343 FFSJKL KYC011-210415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1138 PM EDT FRI AUG 20 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR BATH COUNTY IN EASTERN KENTUCKY UNTIL 1215 AM EDT... THE INITIAL STORMS THAT LEFT BEHIND BETWEEN TWO AND THREE INCHES OF RAINFALL ACROSS BATH COUNTY HAVE MOVED EAST. HOWEVER ANOTHER... SMALLER...THUNDERSTORM WILL MOVE INTO THE AREA BY MIDNIGHT WITH AN ADDITIONAL QUARTER TO HALF AN INCH OF RAINFALL POSSIBLE BY 12:15 AM EDT. THE TOWNS OF SHARPSBURG...REYNOLDSVILLE AND ODESSA WILL BE MOST AFFECTED BY THIS RAIN. THE FOLLOWING STREAM BASINS ARE INCLUDED IN THE WARNED AREA...LANE BRANCH...FLAT CREEK AND BENNETT BRANCH. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 10:35 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 20, 10:35 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1035 PM EDT FRI AUG 20 2004 .DISCUSSION... 01Z SFC ANALYSIS SHOWS A WAVE OF LOW PRESSURE MOVING THROUGH THE HEART OF THE OHIO VALLEY ALONG A COLD FRONT THAT IS SLOWLY SINKING SOUTHEAST. A FEW LINES OF THUNDERSTORMS HAVE DEVELOPED ALONG AND JUST AHEAD OF THIS BOUNDARY. THE STRONGEST OF THESE STORMS ARE RUNNING ALONG INTERSTATE 64 ATTM WITH GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINS. THIS MINI-LINE SHOWS UP WELL ON SATELLITE ASSOCIATED WITH THE COLDEST CLOUD TOPS. AMONG THE LINES OF THUNDERSTORMS ARE MORE SCATTERED AND LESS ORGANIZED SHOWERS MOVING EAST THROUGH KENTUCKY. THE THUNDERSTORMS AND SHOWERS WILL EASE THROUGH EAST KENTUCKY TONIGHT. THE CURRENT ZONE TEXT FORECAST HAS THIS ALL WELL IN HAND WITH OCCASIONAL SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS...NO UPDATE NEEDED FOR THIS SO FAR TONIGHT. WILL DO A MINOR UPDATE ON THE GRIDS AND WEB GRAPHICS TO MATCH CURRENT CONDITIONS. && .PREV DISCUSSION... 500 PM EDT FRI AUG 20 2004 SFC MAP FEATURES SEVERAL WAVES OF LOW PRESSURE ALONG QUASI-STATIONARY BOUNDARY STRETCHED FROM NEW ENGLAND THROUGH MO. UPPER LEVEL DIVERGENCE RELAXING A BIT AS FIRST OF SEVERAL S/WS PULLS OUT. CONSEQUENTLY...LARGE AREA OF CONVECTION THAT THREATENED FROM THE WEST EARLIER HAS WANED WITH TIME AND MOVED OFF TO THE NORTHEAST. MORE INTENSE CONVECTION IS FIRING UP IN THE TN VALLEY WHERE GOOD HEATING TOOK PLACE THIS AFTERNOON...WITH SCATTERED CONVECTION FIRING IN BROKEN LINES ASSOCIATED WITH SUBTLE SFC TROUGHS FROM PARENT WAVES ALONG THE FRONT. EXPECT A LULL IN THE ACTIVITY THROUGH THE EARLY EVENING UNTIL FRONTAL BOUNDARY SAGS CLOSER...HOWEVER WITH ALL THE ACTIVITY SHOWING UP ON THE MOSAIC RADAR STILL THINK OCCASIONAL SHOWER ACTIVITY WORDING IN THE ZONES IS WARRANTED. HAVE NOT SEEN MANY LIGHTNING STRIKES IN THE AREA TODAY AND WITH LOSS OF HEATING AND LOTS OF CLOUDS AROUND...ONLY MENTIONED SLIGHT CHANCE OF THUNDER. MODELS HAVE ONCE AGAIN SLOWED DOWN THE PROGRESS OF THE FRONTAL BOUNDARY. THIS SEEMS REASONABLE CONSIDERING THERE ARE MULTIPLE SFC WAVES TO PUSH THROUGH AND SFC HIGH PRESSURE APPROACHING FROM THE NORTHERN PLAINS WILL LOSE A LITTLE PUNCH AS IT PUSHES SOUTHEAST IN DAMPENING FLOW. HAVE HELD ONTO LIKELY POPS FOR THE SOUTHEAST TWO THIRDS OF THE CWA EARLY IN THE MORNING..WITH A RAPID DECREASE IN THE AFTERNOON AS DRIER AIR WORKS. DRY WEATHER PATTERN TO FOLLOW WITH NORTHEAST FLOW FOR THE WEEKEND. HAVE LEFT FOG OUT OF THE ZONES FOR TOMORROW NIGHT AS IT LOOKS AS THOUGH THE WIND MAY STAY UP ENOUGH AND WITH A DRIER AIR MASS TO FOLLOW. MOS HAS BROUGHT IN A PRETTY AGGRESSIVE RECOVERY OF TEMPERATURES BY SUNDAY AND WITH AFOREMENTIONED NORTHEAST-EAST FLOW...HAVE GONE BELOW GUIDANCE. EXTENDED (MONDAY THROUGH FRIDAY) OVERALL...LEANED TOWARDS THE GFSLR AND ONLY MADE A FEW TWEAKS TO THE EXTENDED. ALOFT...ZONAL FLOW BECOMES MORE AMPLIFIED WITH THE LW TROF DEEPENING OVER THE WEST COAST AND THE LW RIDGE BUILDING OVER THE NE BY THE END OF THE WORKWEEK. TEMPERATURES WILL RETURN TO MORE SUMMERLIKE READINGS BY MID-WEEK...AS SOUTHERLY FLOW RETURNS AND HEIGHTS BUILD ALOFT. WILL ALSO CONTINUE THE TREND OF A SLIGHT CHANCE OF AFTERNOON AIRMASS THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY. FOR TEMPERATURES CONTINUED TO STAY CLOSE TO THE ENSEMBLE NUMBERS. && 1130 AM EDT FRI AUG 20 2004 SFC LOW PRESSURE CENTERED IN SOUTHEAST MO WITH QUASI-STATIONARY FRONTAL BOUNDARY BRANCHING NORTH OF THE OH RIVER. S/W AND UPPER DIVERGENCE HAS AIDED IN A LARGE SWATH OF PRECIP THAT HAS BEEN THREATENING FOR THE SOUTH AND WEST. SAT PICS SHOW WARMING CLOUD TOPS AS CONVECTION TRIES TO REACH US. LATEST 12Z META HAS A DECENT HANDLE ON CURRENT PRECIP AS OF 12Z. BEST UPPER AIR DIVERGENCE TO MOVE OVER OUR WESTERN HALF BY 18Z...HOWEVER 925 MB WIND FIELDS SHOW A PRETTY GOOD FETCH OFF OF THE SMOKIES AND THIS MAY HELP TO LIMIT COVERAGE...ESPECIALLY IN THE EASTERN HALF. BY THE TIME THE LOW LEVEL JET BECOMES MORE ESTABLISHED LATER THIS AFTERNOON...UPPER DIVERGENCE RELAXES A BIT...SO CONSEQUENTLY DID NOT MAKE ANY CHANGES TO CURRENT POPS. ONLY RECONFIGURED THE WESTERN ZONES A BIT AND MADE SOME MINOR ADJUSTMENTS TO WINDS AND TEMPERATURES BASED ON CURRENT TRENDS. UPDATE ALREADY OUT. 536 AM EDT FRI AUG 20 2004 EARLY THIS MORNING A STATIONARY FRONT WAS LOCATED JUST NORTH OF THE OHIO RIVER...WITH A DEVELOPING AREA OF LOW PRESSURE ALONG THE FRONT FURTHER WEST OVER MO. MODELS ARE IN REASONABLY GOOD AGREEMENT IN TRACKING THE LOW NORTHEAST ALONG THE FRONT AND BRINGING THE BOUNDARY INTO KY AS A COLD FRONT TONIGHT. LOW LEVEL JET INFLOW...COUPLED WITH UPPER AIR SUPPORT IN THE FORM OF 500 MB PVA AND THE RIGHT REAR QUADRANT OF THE UPPER JET...WILL HELP PROVIDE UPWARD VERTICAL MOTION TONIGHT. INSTABILITY DOES NOT LOOK TO BE PARTICULARLY STRONG AHEAD OF THE FRONT AND THE SEVERE THREAT IS RATHER LIMITED (AT LEAST IN EASTERN KY). ONE THING GOING FOR IT IS A DEEP LAYER OF FAST FLOW AT 40 KNOTS... ESPECIALLY OVER OUR NORTHEAST COUNTIES. WITH THE WET BULB ZERO RELATIVELY HIGH...IF ANYTHING HAPPENS IT WOULD MOST LIKELY BE WIND. THE MODEL MOS DO DIFFER ON POPS FOR TODAY AND ON SATURDAY. THE OVERALL TREND SEEMS TO BE FOR A FASTER PROGRESSION OF THE COLD FRONT. HAVE RAISED POPS FOR TODAY OVER THOSE IN THE PREVIOUS FORECAST...WITH WESTERN PORTIONS OF THE AREA NOW IN THE LIKELY CATEGORY LATE IN THE DAY...AND CHANCE ELSEWHERE. WITH THE EXCEPTION OF OUR WESTERN FRINGE...GUIDANCE AGREES ON CATEGORICAL POPS FOR TONIGHT. SINCE THE MOS NUMBERS DO NOT START UNTIL 00Z (AND THE ZFP AT 22Z)... THINK THAT CATEGORICAL IS THE BEST CHOICE FOR ALL LOCATIONS TONIGHT. THE ETA IS COMING MORE IN LINE WITH THE FASTER DRYING GFS FOR SATURDAY...WHICH WOULD MEAN PRECIP CLEARING OUT FASTER THAN PREVIOUSLY FORECAST. HAVE LOWERED POPS TO WHAT IS A COMPROMISE OF ETA AND GFS MOS FOR MOST AREAS ON SATURDAY. BEHIND THE FRONT...HIGH PRESSURE WILL TRACK FROM THE MIDWEST TO THE MID ATLANTIC STATES OVER THE WEEKEND...PROVIDING A RETURN OF FAIR...COOLER...LESS HUMID WEATHER. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GREIF
Hazardous weather outlook, Aug 20, 8:03 AM EDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 803 AM EDT FRI AUG 20 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 803 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A POTENTIAL FOR THUNDERSTORMS ON SATURDAY...AND AGAIN ON WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:44 PM EDT | Flash Flood Warning | JKL | Montgomery | 91 min |
| Aug 21, 1:36 AM EDT | Flash Flood Warning | JKL | Rowan | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.